Format

Send to

Choose Destination
See comment in PubMed Commons below
Crit Care Med. 2011 Apr;39(4):678-82. doi: 10.1097/CCM.0b013e318206cc8f.

Acute liver failure after recommended doses of acetaminophen in patients with myopathies.

Author information

1
Intensive Care and Department of Pediatric Surgery, Erasmus MC Sophia Children's Hospital, Rotterdam, The Netherlands.

Abstract

OBJECTIVE:

To determine the likelihood that recommended doses of acetaminophen are associated with acute liver failure in patients with myopathies.

DESIGN:

Retrospective analysis.

SETTING:

Level III pediatric intensive care unit.

PATIENTS:

Two pediatric patients with myopathies and acute liver failure.

CLINICAL INVESTIGATIONS:

We determined acetaminophen protein adduct levels, in combination with a literature review and systematic evaluation of the cases, using the Roussel Uclaf Causality Assessment Method for drug-induced liver injury to assess causality between recommended acetaminophen dosing and acute liver failure in two children with myopathies.

MAIN RESULTS:

The serum adduct levels were consistent with the values previously reported in children with acute liver injury following acetaminophen overdose. We found four similar cases of acute liver failure in pediatric and adult patients with myopathies following recommended acetaminophen doses in the literature (n = 3) and personal communication (n = 1). The Roussel Uclaf Causality Assessment Method suggested a probable relationship between acetaminophen use at recommended doses and acute liver failure in our myopathy patients.

CONCLUSION:

Our data suggest that some patients with myopathies who are receiving recommended doses of acetaminophen may be at increased risk for the development of toxicity resulting in acute liver failure. More studies are needed to corroborate these findings. In the meantime, we would advise physicians to be alert in these patients while taking acetaminophen, especially when critically ill or postoperative.

PMID:
21242792
PMCID:
PMC3209512
DOI:
10.1097/CCM.0b013e318206cc8f
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins - Ovid Insights Icon for PubMed Central
    Loading ...
    Support Center